Illinois, 2011

Lightning Strike in Illinois, August 23, 2011

August 23, 2011 · NWS LOT · 1 event in 1 county or zone

Strong storms moved across parts of northern Illinois during the morning hours of August 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms moved across parts of northern Illinois during the morning hours of August 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 5:03 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 23, 5:03 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
603 AM CDT TUE AUG 23 2011

.DISCUSSION...
337 AM CDT

MAIN CONCERNS FOR TODAY WILL BE CONVECTIVE THREAT AND POTENTIAL FOR
SEVERE WEATHER TUESDAY AND WEDNESDAY.

THIS MORNING...HIGH PRESSURE CONTINUES TO PUSH EAST OF THE FORECAST
AREA WITH GULF MOISTURE OPENING UP TO THE UPPER MISSISSIPPI VALLEY
AND UPPER MIDWEST. PWATS OF UP TO TWO INCHES ARE EXPECTED TO PUSH
EAST OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA BEGINNING EARLY
THIS MORNING AHEAD OF AN H5 TROUGH CURRENTLY OVER THE EASTERN
DAKOTAS. AHEAD OF THIS TROUGH...A LEAD VORT MAX OVER SRN
MINNESOTA/NRN IOWA HAS SPAWNED A CONVECTIVE COMPLEX THAT WILL MAKE
ITS WAY EAST INTO THE CWA DURING THE EARLY MORNING HOURS. WHILE
MUCAPE VALUES ARE FORECAST TO DROP OFF SIGNIFICANTLY ACROSS NORTH
CENTRAL ILLINOIS...VALUES IN EXCESS OF 1000 J/KG AND A HEALTHY LOW
LEVEL JET JUST TO THE WEST SHOULD SUSTAIN THE COMPLEX THROUGH THE
NIGHT ALLOWING A DECAYING SYSTEM TO REACH OUR AREA AS THE SYSTEM
OUTRUNS THE INSTABILITY THIS MORNING. HOW FAR THROUGH THE CWA IS
STILL IN QUESTION...AND LINGERING CONVECTIVE DEBRIS THROUGH THE
DAY WILL COMPLICATE MATTERS SOMEWHAT THIS AFTERNOON AND EVENING.

MAIN SHORTWAVE IS EXPECTED TO ARRIVE LATE THIS EVENING WHICH SHOULD
ALLOW AMPLE TIME FOR ATMOSPHERE TO RECOVER. THE GFS...WHICH SEEMS TO
HAVE GOOD HANDLE ON PLACEMENT AND ONGOING CONVECTION THIS
MORNING...DEVELOPS 1500-3000 J/KG MLCAPE ACROSS THE CWA THIS
EVENING. NAM SEEMS TO KEEP CONVECTION TOO FAR NORTH THIS
MORNING...AND 4-KM WRF SEEMS TO BE TOO SLOW...BUT BOTH SEEM TO HAVE
THE RIGHT IDEA IN DEVELOPING THUNDERSTORMS THIS AFTERNOON/EVENING
ALONG TRAILING OUTFLOW BOUNDARY...ALBEIT PROBABLY FARTHER
SOUTHEAST. SHOULD WE DESTABILIZE...SOMEWHAT BACKED SURFACE WINDS AND
STRONG MIDLEVEL FLOW CREATING 0-6KM SHEAR VALUES OF UP TO 50KTS
WILL SUPPORT A SEVERE WEATHER THREAT...INCLUDING A SUPERCELL AND
SLIGHT TORNADO RISK...WITH HIGH LOW LEVEL HELICITY VALUES IN PLACE
THIS AFTERNOON/EVENING.

ON WEDNESDAY...A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION
BRINGING YET ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY SEVERE.
WON'T GO TO DEEP INTO CONVECTIVE DETAILS THIS EARLY...BUT MODELS DO
SUGGEST DEWPOINTS RISING INTO THE MID 70S AND TEMPERATURES IN THE
UPPER 80S TO LOW 90S WILL HELP TO DEVELOP STRONG INSTABILITY OUT
AHEAD OF THE COLD FRONT. SHEAR PROFILES WILL BE MORE
UNIDIRECTIONAL BUT STILL SUFFICIENT TO SUPPORT A SEVERE WEATHER
THREAT AS THE COLD FRONT MOVES ACROSS THE AREA LATE WEDNESDAY
AFTERNOON AND INTO THE EVENING.

HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT WEDNESDAY NIGHT AND
SHOULD PROVIDE A FEW DAYS OF PLEASANT WEATHER WITH SEASONABLE TO
SLIGHTLY COOLER THAN NORMAL TEMPERATURES. MODELS DO HINT AT WEAK
UPPER LEVEL DISTURBANCES IN THE NORTHWEST FLOW OVER THE
WEEKEND...AS WELL AS A WEAK COLD FRONT SATURDAY WHICH WILL BRING A
SLIGHT CHANCE OF PRECIP TO SOME AREAS...BUT LOOKS LIKE NEXT MAJOR
SYSTEM WILL HOLD OFF UNTIL EARLY NEXT WEEK.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* TIMING BEST CHANCES FOR SHRA/TSRA TODAY.

* GUSTY SOUTHERLY WINDS DEVELOPING EARLY THIS AFTERNOON.

KREIN

//DISCUSSION...UPDATED 12Z...

HAVE ADJUSTED TIMING FOR THUNDER TO IMPACT THE TERMINALS THIS
MORNING. THE THUNDERSTORM COMPLEX OVER NERN IOWA/SWRN WI HAS
CONSOLIDATED INTO A BOWING LINE WITH 50-60KT WINDS AT 4-5KFT AGL
ALONG THE LEADING EDGE OF THE ACTIVITY. LATEST METARS HAVE NOT
INDICATED PEAK WINDS QUITE THAT HIGH...ONLY GUSTING TO ARND 35KT. THE
TREND SHOULD BE FOR THE STORMS TO WEAKEN AS THE LINE MOVES INTO
NWRN IL PER THE LATEST SPC SFC MESOANALYSIS FIELDS...BUT THE LINE
SHOULD HOLD TOGETHER LONG ENOUGH THE MOVE THROUGH RFD BY BTWN
12-13Z...AND THEN CONTINUE TO WEAKEN WHILE PUSHING EASTWARD. HAVE
TIMED THE LINE TO REACH THE CHICAGO AREA BY ARND 15Z. WITH THE
INSTABILITY DECREASING TO THE EAST...THE THUNDERSTORM STRENGTH
SHOULD DECREASE THE FARTHER THEY MOVE TO THE EAST...CURRENTLY
FEEL AT LEAST THAT THERE IS ENOUGH ORGANIZATION TO THE COMPLEX FOR
THE TSRA TO HOLD TOGETHER LONG ENOUGH TO IMPACT THE CHICAGO AREA
TERMINALS.

THERE CONTINUES TO BE A CONSIDERABLE AMOUNT OF UNCERTAINTY WITH
THE THUNDER CHANCES FOR LATER IN THE AFTERNOON AND INTO THE
EVENING. HOWEVER...GIVEN THE EARLY MORNING THUNDER TRENDS EXPECTED
OVER THE NEXT FEW HOURS...THERE SHOULD BE A FAIR AMOUNT OF
LINGERING CLOUD COVER TO RETARD SFC HEATING INTO THE EARLY
AFTERNOON HOURS. THIS MAY ACT TO EITHER DELAY THE ONSET OF
ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON OR LIMIT THE
STRENGTH. GIVEN THE UNCERTAINTY AT THIS TIME...WILL NOT MAKE ANY
CHANGES TO THE GOING FORECAST AND MONITOR TRENDS FOR POSSIBLE
ADJUSTMENTS LATER THIS MORNING.

STILL FEEL THAT THE ONE FORECAST ELEMENT WITH A DECENT AMOUNT OF
CONFIDENCE IS THE WIND FORECAST...WHERE SLY-SSWLY WINDS SHOULD
INCREASE IN STRENGTH BY LATE MORNING...AND GUSTS APPROACHING 25KT
SHOULD PERSIST THROUGH THE AFTERNOON AS A LOW LEVEL JET SHIFTS IN
FOCUS EWD FROM THE CNTRL PLAINS TO THE MIDWEST.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* MEDIUM CONFIDENCE IN THE TIMING OF THE FIRST ROUND OF SHRA/TSRA
  THIS MORNING. LOWER CONFIDENCE IN THE TIMING AND COVERAGE OF
  TSRA FOR LATER THIS AFTERNOON AND EVENING.

* MEDIUM-HIGH CONFIDENCE IN GUSTY SOUTHERLY WINDS DURG THE AFTERNOON.

* MEDIUM CONFIDENCE IN MVFR CIGS/VIS LINGERING AFTER THE TSRA
  ACTIVITY ENDS TOMORROW NIGHT.

KREIN

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...CHANCE TSRA LATE.  OTHERWISE...VFR.

MONDAY...CHANCE TSRA.

KREIN

&&

.MARINE...
208 AM CDT

BIGGEST MARINE CHALLENGE IS WITH WINDS/WAVES THE NEXT 48 HOURS AS
LOW PRESSURE DEVELOPS OVER NORTHERN MANITOBA THEN DEEPENS AND
BECOMES QUITE STRONG AS IT TRACKS EAST TO NEAR JAMES BAY BY LATE
WEDNESDAY. TIGHTENING GRADIENT BETWEEN THIS LOW AND DEPARTING HIGH
WILL RESULT IN RATHER BRISK SOUTHWESTERLY FLOW UNTIL A COLD FRONT
MOVES ACROSS THE LAKE WEDNESDAY. RATHER STABLE CONDITIONS WILL LIMIT
THE INTENSITY OF THE WINDS OVER THE OPEN LAKE SOMEWHAT AND LIKELY TO
KEEP CONDITIONS BELOW GALE CRITERIA...THOUGH A PERIOD OF 30KT WINDS
LOOKS LIKELY OVER NORTHERN PORTIONS OF THE LAKE TUESDAY NIGHT WHEN
GRADIENT IS STRONGEST AND STABILITY IS A BIT LESS WITH COOLER
CONDITIONS OVER LAND. BRIEF PERIOD OF BRISK NORTHWEST WINDS LIKELY
THROUGH WED NIGHT BEHIND THE FRONT BEFORE ANOTHER HIGH BUILDS IN
RESULTING IN MORE LIGHT WINDS LATER THIS WEEK.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 23, 3:48 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 AM CDT TUE AUG 23 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
448 AM CDT TUE AUG 23 2011 /548 AM EDT TUE AUG 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...SOME COULD PRODUCE:
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   HAIL TO THE SIZE OF QUARTERS.
   ISOLATED TORNADOES.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   HEAVY RAIN.

 AREAS AFFECTED AND TIMING:

A THUNDERSTORM COMPLEX OVER EASTERN IOWA THIS MORNING WILL DROP
ACROSS NORTHERN ILLINOIS EARLY THIS MORNING. THESE STORMS ARE
EXPECTED TO BE WEAKENING...AND ANY LINGERING SEVERE THREAT SHOULD
DIMINISH SHORTLY AFTER SUNRISE.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN ILLINOIS LATE THIS AFTERNOON AND EVENING AND DROP
SOUTHEAST ACROSS THE OUTLOOK AREA.

  DISCUSSION:

AN ONGOING THUNDERSTORM COMPLEX OVER EASTERN IOWA EARLY THIS
MORNING IS EXPECTED TO PUSH EAST-SOUTHEAST INTO NORTHERN ILLINOIS.
THERE MAY BE A LINGERING SEVERE WEATHER THREAT WITH THESE
THUNDERSTORMS AS THEY ENTER THE FAR NORTHWEST PORTIONS OF THE
OUTLOOK AREA...AREAS WEST OF A LINE FROM BELVIDERE TO
DIXON...HOWEVER THEY ARE EXPECTED TO BE IN A WEAKENING STATE...AND
THE THREAT SHOULD DIMINISH SHORTLY AFTER DAYBREAK.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG TRAILING OUTFLOW BOUNDARIES FROM THIS
MORNINGS THUNDERSTORMS. SHOULD CLOUDS CLEAR OUT ENOUGH FOR THE
ATMOSPHERE DESTABILIZE...STRONG WINDS ALOFT WILL ALLOW STORMS TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY AGAIN ON WEDNESDAY. THERE IS A SLIGHT
RISK THAT SOME STORMS MAY BE SEVERE...PARTICULARLY OVER EAST
CENTRAL ILLINOIS AND NORTHWEST INDIANA. THE GREATEST THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AS WELL.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY ACROSS PORTIONS OF NORTHERN ILLINOIS. THERE WILL BE A
CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-241000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
448 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND
THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. EARLY INDICATIONS
SUGGEST THAT THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO
BE STRONG TO SEVERE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
448 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF LAKE MICHIGAN
TODAY. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
TONIGHT ACROSS THE SOUTHERN HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. EARLY INDICATIONS
SUGGEST THAT THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO
BE STRONG TO SEVERE.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF
MAINLY CENTRAL AND NORTHERN LAKE MICHIGAN FRIDAY NIGHT...AND
AGAIN SUNDAY NIGHT INTO MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

In the hours before

Special weather statement, Aug 23, 6:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
726 AM CDT TUE AUG 23 2011

ILZ003>005-008-010-011-231330-
BOONE IL-DE KALB IL-LEE IL-MCHENRY IL-OGLE IL-WINNEBAGO IL-
726 AM CDT TUE AUG 23 2011

...SPECIAL WEATHER STATEMENT...

AT 721 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LAKE
SUMMERSET TO 10 MILES WEST OF FORRESTON TO 46 MILES SOUTHWEST OF
POLO...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

  LAKE SUMMERSET...     DURAND...             FORRESTON...
  PECATONICA...         WINNEBAGO...          SOUTH BELOIT...
  ROCKTON...            POLO...               MOUNT MORRIS...
  ROSCOE...             MACHESNEY PARK...     BYRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4250 8848 4164 8898 4165 8964 4192 8963
      4193 8969 4220 8970 4221 8940 4250 8940

KREIN

The radar

The Chicago radar (KLOT), 70 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Salle

When
August 23, 6:30 AM CST
Where
La Salle County, 0.17 mi W of Ottawa
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.350, -88.853

A man working near a window in his basement felt a big jolt, as lightning struck near his house. He later found a natural gas line damaged by the lightning and while on the way to buy replacement parts, his right arm became numb. He stopped at fire station, who then transported him to a local hospital. He was not expected to have any long lasting injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342858.